Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 27, NWS Las Vegas, NV

August 26, 2003San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 26, 2003, 3:15 PM PDT for San Bernardino County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 3:15 PM PDT (22:15 UTC)
Expired
Aug 26, 2003, 4:15 PM PDT
In force
60 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 1:55 PM PDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 10.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
2175 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 262215
SVRVEF
CAC071-262315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
313 PM PDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 415 PM PDT

* AT 313 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL SAN BERNARDINO COUNTY...OR
  ABOUT 22 MILES EAST OF TWENTYNINE PALMS...STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE...
ALONG THE AMBOY ROAD EAST OF TWENTYNINE PALMS UNTIL 515 PM.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. 

LAT...LON 3423 11585 3409 11568 3427 11537 3447 11568

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:45 AM PDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 26, 9:45 AM PDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 AM PDT TUE AUG 26 2003

.SYNOPSIS...MONSOON MOISTURE OVER THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS
TODAY. MONSOON MOISTURE LINGERS ACROSS SOUTHEAST NEVADA...EASTERN
CALIFORNIA AND NORTHWEST ARIZONA WEDNESDAY AND THURSDAY FOR
CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
&&

.SHORT TERM...SHORTWAVE MOVING ONSHORE INTO NORTHERN CALIFORNIA THIS
MORNING WITH VORTICITY LOBE EXTENDING SOUTHEAST INTO ARIZONA.
VORTICITY LOBE/H250 SPEED MAX HAS AREA UNDER LARGE SCALE ACCENT WITH
SCATTERED SHOWERS/THUNDERSTORMS LIFTING NORTH ACROSS THE AREA.
NOTHING HEAVY AS OF YET WITH STORMS PRODUCING GENERALLY UNDER A
QUARTER OF AN INCH. SKIES MOSTLY CLEAR FROM KINGMAN WEST TO BARSTOW
RIGHT NOW. SATELLITE SHOWS THIS AREA LIFTING NORTH TOWARD SOUTHERN
NEVADA. DUE TO DIFFERENTIAL HEATING EXPECT THIS AREA TO BECOME QUITE
ACTIVE LATER AS DEEPER MONSOON MOISTURE/UNSTABLE AIR LIES ACROSS THE
FAR SOUTHERN ZONES. NOT SURE HOW EARLIER RAIN AND COOLING OF THE
BOUNDARY LAYER WILL EFFECT DEVELOPMENT IN CLARK COUNTY. RIGHT NOW
WILL MAKE SOME TWEAKS TO TODAYS TEMPERATURES DUE CLOUDS AND RAIN.
UPDATED FLOOD STATEMENT ALREADY OUT ADDRESSING FLASH FLOOD WATCH.
&&

.LAS...FLASH FLOOD WATCH FROM NOON UNTIL 900 PM PDT TODAY.  PLEASE
SEE LATEST STATEMENT FOR DETAILS.
&&

PIERCE
Hazardous weather outlook, Aug 26, 2:20 PM PDT, 55 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
220 PM PDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY.

...SEVERE THUNDERSTORM WATCH UNTIL 700 PM PDT FOR SOUTHERN MOHAVE
AND EASTERN SAN BERNARDINO...
...FLASH FLOOD WATCH CONTINUES UNTIL 900 PM PDT FOR SOUTHERN MOHAVE
...EASTERN SAN BERNARDINO COUNTY AND FAR SOUTHERN CLARK COUNTIES...

SCATTERED SHOWERS AND THUNDERSTORMS...SOME SEVERE ARE POSSIBLE
ACROSS PORTIONS OF SOUTHERN MOHAVE AND EASTERN SAN BERNARDINO
COUNTY. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLIGHTLY DRIER AIR WILL MOVE OVER THE NORTHERN PORTION OF THE AREA
ON WEDNESDAY FOR A DECREASE IN THUNDERSTORMS...HOWEVER LOCALLY HEAVY
RAIN MAY STILL ACCOMPANY THUNDERSTORM ACTIVITY...ESPECIALLY OVER THE
SOUTHEAST PORTION. BY THURSDAY THUNDERSTORMS WILL BE CONFINED TO
MAINLY NORTHWEST ARIZONA WHICH SHOULD SEE AFTERNOON AND EVENING
THUNDERSTORMS INTO SATURDAY. SUNDAY AND MONDAY SHOULD BE DRY ACROSS
THE ENTIRE AREA.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:28 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.